Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 81, NWS Dodge City, KS

May 18, 2019Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 18, 2019, 7:59 PM CDT for Barber County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2019, 7:59 PM CDT (00:59 UTC)
Expired
May 18, 2019, 8:33 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 74 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:24 PM CDTFUNNEL CLOUD5 Wsw Sharon, KSSPOTTER WAS IN HARPER COUNTY NEAR ATTICA LOOKING WEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 3:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS53 KDDC 190059
SVRDDC
KSC007-190145-
/O.NEW.KDDC.SV.W.0081.190519T0059Z-190519T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
759 PM CDT Sat May 18 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barber County in south central Kansas...

* Until 845 PM CDT.

* At 759 PM CDT, a severe thunderstorm was located near Medicine
  Lodge, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lodge and Sharon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3720 9874 3742 9874 3743 9846 3739 9846
      3738 9835 3718 9835
TIME...MOT...LOC 0059Z 273DEG 17KT 3733 9865 

HAIL...1.25IN
WIND...60MPH
 
$$

TURNER
1 follow-up statement
406 
WWUS53 KDDC 190133
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
833 PM CDT Sat May 18 2019

KSC007-190142-
/O.CAN.KDDC.SV.W.0081.000000T0000Z-190519T0145Z/
Barber KS-
833 PM CDT Sat May 18 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning is moving out of 
the warned area. The severe thunderstorm warning is cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3720 9874 3742 9874 3743 9846 3739 9846
      3738 9835 3718 9835
TIME...MOT...LOC 0130Z 273DEG 17KT 3732 9845 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, May 18, 4:45 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
445 PM CDT Sat May 18 2019

...Updated Aviation...

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Sat May 18 2019

A strong upper level disturbance will pass across western Kansas
this evening. Thunderstorms can be expected and some of these will
be severe with large hail and high winds. Instability is much
lower than yesterday across most of western Kansas, although there
is still moderate instability across south central Kansas.
Although it is much drier across southwestern Kansas, it is also
colder at upper levels than yesterday so that severe hail is
expected with the strongest storms.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM CDT Sat May 18 2019

After a quiet day Sunday, an intense upper level disturbance will
gradually approach western Kansas Sunday night and move across the
plains by Monday night. A front over the southern plains will
likely stay to the south of the Kansas state line, which means
that the high-end severe weather would be to the south. Widespread
rain and embedded thunderstorms with locally heavy rain can be
expected north of the front in the cool air. A flood watch may be
required in parts of south central and southwestern Kansas.
After a quiet Tuesday and Wednesday, other strong upper level
storm systems are expected to approach by Thursday and then over
the weekend. High instability will be in place across much of the
southern and central plains given the warm and humid air mass so
that a few rounds of severe thunderstorms are expected. The exact
locations of the severe weather is not known this far out, but
there is the potential for high end severe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 445 PM CDT Sat May 18 2019

A strong progressive shortwave trough will race through SW KS this
evening, producing scattered convection. Included convective TEMPO
groups for all airports this evening, using HRRR as guidance.
Strong subsidence will quickly take over after 06z Sun behind the
departing shortwave with a clearing sky. Associated cold front
will bring strong N/NW winds for several hours this evening,
gusting near 30 kts, followed by rapidly diminishing winds through
Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  48  73  50  61 /  40   0  30  80
GCK  45  71  49  59 /  60   0  40  80
EHA  44  74  53  68 /  10  10  50  60
LBL  46  74  54  67 /  30   0  70  80
HYS  48  71  45  56 /  60   0  10  80
P28  52  74  53  65 /  50   0  10  80

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 18, 2:18 AM CDT, 17 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
218 AM CDT Sat May 18 2019

KSZ030-031-043>046-061>066-074>081-084>090-190730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
218 AM CDT Sat May 18 2019 /118 AM MDT Sat May 18 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another round of severe weather expected for Saturday afternoon
and evening as the atmosphere looks to have ample time to recover
from Friday's storms. The slight risk extends across much of the
CWA east of a line along HWY 83 with the right ingredients to have
similar impacts as before with large hail, destructive winds, and
a few tornadoes possible, especially for eastern counties being
the bullseye of impact for central and south central Kansas east
of HWY 183. Any severe storms should exit the area to the east and
northeast by 10PM CDT.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Severe thunderstorm: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Multiple rounds of rain showers and thunderstorms will occur over
the next week with Monday being the highlight for severe weather
for the first impulse across the high plains. All forms of severe
weather look to be possible to include a few tornadoes as the next
system makes its way across the western United States into the
Great Plain region. Flooding will also be a high concern for
Monday and Tuesday as rain amounts look to reach 3-4 inches for
counties east of HWY 183 and 1-3 inches for points westward.
Moderate flooding risk is likely for these areas of 3-4 inches in
the same parts that were recently impacted the past couple of
weeks with not much expected to see a flash flood scenario to
take place. Stay tuned for updates and possible watches and
warning to be issued over the weekend for these first couple of
days of the new work week.

Days 2-7 Hazards
----------------
* Sunday
  - None

* Monday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - None

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for points east of Highway 83
after 2PM CDT for Saturday afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 18, 6:49 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
649 PM CDT Sat May 18 2019

KSZ043>045-063-064-077-078-190045-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-Ford KS-
649 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FORD...NORTHERN
FINNEY...NESS...EASTERN SCOTT...HODGEMAN...LANE AND NORTHERN GRAY
COUNTIES UNTIL 745 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shields to 11 miles northwest of Wright.
Movement was northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Garden City, Gray, Scott City, Ness City, Dighton, Jetmore,
Spearville, Bazine, Ransom, Hanston, Utica, Alamota, Brownell, Scott
State Lake, Healy, Friend, Bellefont, Shields, Grigston and Shallow
Water.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3869 9961 3781 9959 3793 10092 3869 10095
TIME...MOT...LOC 2348Z 230DEG 38KT 3867 10046 3793 9999

RUSSELL
Special weather statement, May 18, 6:53 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
653 PM CDT Sat May 18 2019

KSZ063-064-076>080-086>089-190045-
Gray KS-Seward KS-Finney KS-Hodgeman KS-Meade KS-Clark KS-Haskell KS-
Kiowa KS-Edwards KS-Ford KS-Comanche KS-
653 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR FORD...EASTERN SEWARD...KIOWA...
SOUTH CENTRAL FINNEY...SOUTHWESTERN HODGEMAN...MEADE...COMANCHE...
GRAY...SOUTHERN EDWARDS...EASTERN HASKELL AND CLARK COUNTIES UNTIL
745 PM CDT...

At 652 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Howell to 11 miles north of
Buffalo. Movement was east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dodge City, Cimarron, Meade, Montezuma, Ashland, Coldwater, Bucklin,
Greensburg, Spearville, Minneola, Haviland, Fowler, Protection,
Pierceville, Kismet, Copeland, Ingalls, Mullinville, Ford and
Offerle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.

LAT...LON 3702 10080 3793 10074 3790 9905 3700 9902
      3700 10059
TIME...MOT...LOC 2352Z 253DEG 24KT 3788 10020 3698 9956

RUSSELL
Local storm report, May 18, 6:54 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
654 PM CDT SAT MAY 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             PRATT                   37.65N 98.74W
05/18/2019  M1.00 INCH       PRATT              KS   TRAINED SPOTTER

&&

RB
Special weather statement, May 18, 7:30 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
730 PM CDT Sat May 18 2019

KSZ066-078>081-088>090-190100-
Pratt KS-Stafford KS-Clark KS-Barber KS-Kiowa KS-Edwards KS-Ford KS-
Comanche KS-
730 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FORD...KIOWA...
SOUTHEASTERN HODGEMAN...WESTERN BARBER...COMANCHE...SOUTHWESTERN
STAFFORD...EDWARDS...WESTERN PRATT AND EASTERN CLARK COUNTIES UNTIL
800 PM CDT...

At 730 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bellefont to near Greensburg to 9 miles
south of Buttermilk. Movement was east at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pratt, Kinsley, Coldwater, Bucklin, Greensburg, Spearville, Haviland,
Protection, Mullinville, Ford, Offerle, Cullison, Coats, Sitka, Lake
City, Wilmore, Sun City, Byers, Aetna and Fellsburg.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.

LAT...LON 3751 9981 3791 9999 3792 9876 3700 9871
      3700 9972
TIME...MOT...LOC 0030Z 267DEG 23KT 3785 9960 3756 9937 3697 9935

RUSSELL
Special weather statement, May 18, 7:34 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
734 PM CDT Sat May 18 2019

KSZ030-031-044>046-064>066-079-190115-
Hodgeman KS-Stafford KS-Rush KS-Pawnee KS-Trego KS-Lane KS-Ellis KS-
Ness KS-Edwards KS-
734 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NESS...
HODGEMAN...TREGO...PAWNEE...NORTHEASTERN LANE...WESTERN STAFFORD...
RUSH...NORTHERN EDWARDS AND WESTERN ELLIS COUNTIES UNTIL 815 PM
CDT...

At 734 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arnold to near Offerle. Movement was
northeast at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hays, Gray, Larned, Ellis, Wakeeney, Kinsley, Ness City, La Crosse,
Jetmore, Macksville, Lewis, Bazine, Ransom, Bison, Burdett,
Schoenchen, Hanston, McCracken, Garfield and Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Kansas.

LAT...LON 3845 9903 3826 9903 3826 9894 3791 9876
      3791 9995 3870 10040 3870 10015 3913 10015
      3913 9938
TIME...MOT...LOC 0034Z 244DEG 30KT 3872 10006 3795 9962

RUSSELL
Special weather statement, May 18, 7:49 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT Sat May 18 2019

KSZ090-190130-
Barber KS-
749 PM CDT Sat May 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER COUNTY UNTIL
830 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge and Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3724 9866 3742 9867 3745 9846 3739 9846
      3738 9835 3722 9835
TIME...MOT...LOC 0049Z 269DEG 18KT 3734 9857

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:10 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt37 min
May 18, 7:30 PM CDTSpecial Weather StatementDDCComanche, Edwards, Ford, Kiowa30 min
May 18, 7:34 PM CDTSpecial Weather StatementDDCEllis, Hodgeman, Ness, Pawnee, Rush, Trego41 min
May 18, 7:49 PM CDTSpecial Weather StatementDDCBarber41 min
May 18, 8:07 PM CDTTornado WarningDDCBarber23 min
May 19, 4:39 AM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 9 more55 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.